Funnel Cloud, Holt
- When
- August 30, 5:19 PM CST
- Where
- Holt County, 1.53 mi W of Stuart
- Reported by
- Public
- Coordinates
- 42.600, -99.160
Public report of a funnel, said it was 1/2 to 3/4 of the way to the ground.
A line of severe thunderstorms developed across north central Nebraska in the evening and moved southeastward. A few funnels were reported along with severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A line of severe thunderstorms developed across north central Nebraska in the evening and moved southeastward. A few funnels were reported along with severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 30, 2:13 PM CST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 313 PM CDT Sun Aug 30 2020 CORRECTED FIRE WEATHER FORECASTER .Mesoscale Discussion... Issued at 1237 PM CDT Sun Aug 30 2020 Expecting thunderstorm development in north central Nebraska later this afternoon and into the evening. The main factors for storm activity will be a cold front and a surface trough. The cold front is currently draped across South Dakota and is moving southeast. The low pressure system associated with the surface trough is centered over South Dakota and the trough extends south through the Nebraska Panhandle, moving east. The cold front will intersect the surface trough late this afternoon in north central Nebraska, at which storm formation will begin. With lapse rates of 9 C/km and surface to 6km shear around 35 knots, supercell development is possible. Dew points are in the low to mid 60s ahead of the trough. After the passage of the trough and cold front, they will drop into the 30s by tomorrow morning. Fire weather is a concern for western and southwestern Nebraska this afternoon and evening. Relative humidity values are in the teens and wind gusts up to 30 mph are expected today and this evening. A red flag warning is in effect until 9:00 PM CT. Western Nebraska is not expected to receive precipitation today, resulting in very dry fuels. && .SHORT TERM...(This evening through Monday night) Issued at 159 PM CDT Sun Aug 30 2020 A potent area of upper level low pressure is located across northern Alberta this afternoon with a shortwave trough extending southward from this feature into the northern High Plains. A cold front will continue to surge southeast across northwest Nebraska...reaching to near Bassett to Broken Bow by early this evening. Decent low-level moisture advection continues ahead of the front with dew points rising through the mid 60s. A plume of steep mid-level lapse rates (greater than 8C/km) have spread across the area, and with good surface heating, SFC based CAPE values have reached near 3000 J/KG ahead of the frontal boundary. HRRR and other hi-res short term models develop a couple of discrete storms late this afternoon near the cold front. Shear would support supercells and the potential for large hail given the very steep mid-level lapse rates. Further more elevated development is expected early this evening near the H85 front that will extend from Holt county southwest to Custer county. NAM has some impressive mid-level CAPE along this boundary and these storms too could produce large hail. The cold front then accelerates southeast through the entire area by midnight. Significant pressure rises and H85 winds increase to around 40-50 kt behind the front. SFC wind gusts of 25-35 kt likely from late evening though about 4am CDT and have increased gusts some overnight. Surface high pressure quickly builds into western and north central Nebraska Monday. Expect a very pleasant day with low dew points and highs int the 70s. North winds will quickly diminish Monday with return southeast low-level flow developing by afternoon across western Nebraska as the surface high moves east. Monday night, a shortwave will drop quickly from western Montana into the Great Basin. Favorable jet dynamics will overspread the area to the east of this feature. Large scale lift and increasing mid- level moisture should lead to scattered showers. Some thunder is possible across far southwest Nebraska where some elevated CAPE will be present. Overall best chances for precipitation tomorrow night will be across southwest Nebraska. Overall, amounts look to be on the light side. .LONG TERM...(Tuesday through Sunday) Issued at 159 PM CDT Sun Aug 30 2020 Upper level ridging moves east from the eastern Pacific and will be centered across the Great Basin by Friday. Dry conditions are expected across our region all week as there is very little moisture within the northwest flow aloft on the eastern periphery of the upper high. Temperatures will warm from the upper 70s to lower 80s Tuesday to the upper 80s to lower 90s Wednesday. This warm day will be just ahead of a cold front that will sweep southeast in the wake of a shortwave moving across southern Canada. Cooler Thursday behind the front. Then it warms again Friday and Saturday ahead of a deep trough that will develop from western Canada toward the Great Lakes the second half of Labor Day weekend. Expect a strong cold front to cross the area sometime during this period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1237 PM CDT Sun Aug 30 2020 VFR conditions are expected outside the threat for isolated thunderstorms this afternoon and evening, mainly across central Nebraska. Thunderstorms should remain east of the LBF and VTN terminals with greater chances for impacts at BBW and ONL this evening. Storms may contain erratic gusty winds, large hail, and potentially brief periods of MVFR CIGs and visibility due to heavy rainfall. A second wave of elevated showers and weak thunderstorms will move in late tonight across north central Nebraska with potential impacts at VTN, though likely limited to low-end VFR conditions however with all precipitation expected to exit the area by early morning Monday. Winds will remain gusty ahead and behind a surface front moving through the area with winds as high as 30 to 35 knots possible. && .FIRE WEATHER... Issued at 159 PM CDT Sun Aug 30 2020 Fire weather concerns remain elevated through early Sunday evening as humidity values drop into the teens across the eastern Panhandle and portions of southwest Nebraska. 20z observations across the Panhandle indicate many locations already seeing < 20% humidity with little improvement expected as daytime mixing continues for the next few hours. Surface front moving into far northwest Nebraska will dive south through the late afternoon and evening, with wind gusts behind the boundary expected to climb to 30 to 35 mph out of the north. This abrupt wind shift combined with the antecedent low humidity and breezy conditions warrant continuation of the Red Flag Warnings in place. Pressure rises of AOA 6 hPa/hour will facilitate elevated winds overnight but as surface high pressure moves in Monday, winds will begin to diminish by sunrise. Areas along a Halsey to Imperial line will struggle to see humidity climb above 70% overnight with some locations remaining closer to 60%. Temperatures will fall into the 40s and 50s tonight with highs only reaching the 70s tomorrow but given the dry air moving in, humidity values will once again fall into the 20s for most if not all locations. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for NEZ204-210. && MESOSCALE...Meltzer SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Jurgensen FIRE WEATHER...Jurgensen
Hazardous Weather Outlook National Weather Service North Platte NE 321 PM CDT Sun Aug 30 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-312030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 321 PM CDT Sun Aug 30 2020 /221 PM MDT Sun Aug 30 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Red Flag Warnings continue across portions of the eastern Panhandle, western Sandhills, and southwest Nebraska. The combination of high temperatures, low humidity, and strong winds will contribute to extreme fire behavior. Scattered thunderstorms become possible later this afternoon and evening along a frontal boundary moving into the area. Some storms may be strong to severe with large hail, damaging winds, locally heavy rainfall, and frequent lightning the main concerns. Area of greatest concern is along and east of a Callaway to Bassett line. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Scattered showers with a few embedded thunderstorms are possible Monday night into early Tuesday. At this time, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte NMJ
Special Weather Statement National Weather Service North Platte NE 558 PM CDT Sun Aug 30 2020 NEZ006>010-302345- Brown NE-Holt NE-Rock NE-Keya Paha NE-Boyd NE- 558 PM CDT Sun Aug 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHEASTERN BROWN...NORTHWESTERN HOLT...SOUTHEASTERN KEYA PAHA AND SOUTHWESTERN BOYD COUNTIES UNTIL 645 PM CDT... At 557 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles southwest of Naper to 9 miles north of Bassett to near Ainsworth. Movement was southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ainsworth, Bassett, Long Pine, Newport, Dustin, Keller Park State Recreation Area, Thomas Creek State Wildlife Management Area, Mariaville, Pine Glen State Wildlife Refuge, Brocksburg and Mills. This includes the following highways... Highway 183 between mile markers 175 and 207. Highway 20 between mile markers 242 and 269. Highway 12 between mile markers 76 and 84. A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Nebraska. LAT...LON 4283 9899 4241 9962 4260 9998 4298 9933 TIME...MOT...LOC 2257Z 284DEG 18KT 4287 9935 4271 9950 4259 9984 Roberg
The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
3 hail, 2 funnel cloud. Local standard time, as filed.
Public report of a funnel, said it was 1/2 to 3/4 of the way to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917757, 917956, 917748, 917749, 917750.